Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 20, NWS Huntsville, AL

April 7, 2006Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 7, 2006, 8:40 PM CDT for Lawrence County, Alabama. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 8:40 PM CDT (01:40 UTC)
Expired
Apr 7, 2006, 9:15 PM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 8:57 PM CDTHAIL 1North Courtland, AL
Apr 7, 9:07 PM CDTTORNADON Courtland, ALTORNADO ON THE GROUND JUST NORTH OF THE CITY OF COURTLAND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 7:28 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 080139
TORHUN
ALC079-080215-
/O.NEW.KHUN.TO.W.0020.060408T0140Z-060408T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 PM CDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA

* UNTIL 915 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES
  SOUTHWEST OF NORTH COURTLAND...MOVING EAST AT 40 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  NORTH COURTLAND.

THIS IS AN UPGRADE TO THE SEVERE THUNDERSTORM WARNING.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3457 8752 3444 8753 3452 8712 3470 8715
      3475 8726

$$

KULA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 7, 7:41 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 7, 7:41 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
741 PM CDT FRI APR 7 2006

.RADAR UPDATE...

...SUPERCELL ALONG TN/AL LINE...

GETTING MORE REPORTS OF POSSIBLE TORNADO DAMAGE ALONG THE PATH OF
THIS STORM.  IT IS STILL EXHIBITING A DECENT FRONT INFLOW NOTCH AND
WER FROM KHTX.  FROM THE MORE DISTANT KGWX RADAR...A RIN/BOW ECHO
INDICATING DAMAGING WINDS.  THIS CELL REMAINS DANGEROUS AND
WILL CONTINUE TRACKING ENE THROUGH LINCOLN INTO MOORE/FRANKLIN
COUNTY TN.

JUST IN...TENNIS BALL HAIL JUST N OF TONEY IN NORTHERN MADISON
COUNTY WITH THIS CELL.
&&

KULA
Hazardous weather outlook, Apr 7, 2:20 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT FRI APR 7 2006

ALZ001>010-016-TNZ076-096-097-080100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
220 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TORNADO WATCHES ARE IN EFFECT UNTIL 8 PM CDT FOR ALL OF NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...EXCEPT DEKALB...JACKSON AND
MARSHALL COUNTIES.

THE ATMOSPHERE SO FAR THIS AFTERNOON HAS BEEN CAPPED...PREVENTING
THUNDERSTORMS FROM FORMING. CURRENT TRENDS INDICATE THAT THE CAP IS
BEGINNING TO ERODE...AND WILL ALLOW THUNDERSTORM DEVELOPMENT TO
BEGIN LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHWEST ALABAMA BETWEEN 3 AND 4 PM...SPREADING EASTWARD
INTO THE I-65 CORRIDOR AND HUNTSVILLE/DECATUR METRO AREA BETWEEN 4
AND 6 PM. STORMS MAY NOT REACH PORTIONS OF NORTHEAST ALABAMA UNTIL
AFTER 6 PM.

THE GREATEST THREAT OF SEVERE WEATHER IS STILL EXPECTED BETWEEN 3 PM
AND MIDNIGHT. SOME OF THESE STORMS WILL BECOME SUPERCELLS...CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY STRONG
TORNADOES.

OVERNIGHT AND THROUGH SATURDAY MORNING...THESE SUPERCELL STORMS WILL
EVENTUALLY CONSOLIDATE INTO A LINE OF STRONG TO SEVERE THUNDERSTORMS.
THIS LINE WILL MAINTAIN THE THREAT OF DAMAGING WIND GUSTS AND LARGE
HAIL. HOWEVER...CONTINUOUS DEVELOPMENT OF THUNDERSTORMS OVER THE SAME
AREAS WILL BRING A THREAT OF SIGNIFICANT HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING ACROSS PORTIONS OF THE TENNESSEE VALLEY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. STAY TUNED FOR
FURTHER OUTLOOKS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE
IN HUNTSVILLE REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN AREA OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL SHIFT EAST
OF THE TENNESSEE VALLEY EARLY SATURDAY MORNING. ADDITIONAL SHOWERS
AND SCATTERED THUNDERSTORMS WILL OCCUR THROUGH AT LEAST MIDDAY
SATURDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN...BUT SMALL HAIL
WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND TONIGHT.

BCC

In the hours before

Local storm report, Apr 7, 8:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
809 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MOORES MILL             34.84N 86.52W
04/07/2006                   MADISON            AL   EMERGENCY MNGR

            ROOF BLOWN OFF A HOUSE NEAR THE INTERSECTION OF CHARLEY
            PATTERSON RD AND TIMBERWIND DR.

0806 PM     HAIL             ROGERSVILLE             34.83N 87.29W
04/07/2006  M1.00 INCH       LAUDERDALE         AL   EMERGENCY MNGR

&&

BCC/DL
Local storm report, Apr 7, 8:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     HUNTLAND                35.06N 86.27W
04/07/2006  E60 MPH          FRANKLIN           TN   TRAINED SPOTTER

0817 PM     HAIL             HUNTLAND                35.06N 86.27W
04/07/2006  M0.88 INCH       FRANKLIN           TN   TRAINED SPOTTER

&&

BCC/DL
Local storm report, Apr 7, 8:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             ELKWOOD                 34.98N 86.72W
04/07/2006  M1.75 INCH       MADISON            AL   TRAINED SPOTTER

&&

BCC/DL
Local storm report, Apr 7, 8:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             RUSSELLVILLE            34.51N 87.73W
04/07/2006  M0.88 INCH       FRANKLIN           AL   AMATEUR RADIO

&&

BCC/DL
Local storm report, Apr 7, 8:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      TUSCUMBIA               34.73N 87.71W
04/07/2006                   COLBERT            AL   EMERGENCY MNGR

            WATER OVER ROADS IN TUSCUMBIA AND MUSCLE SHOALS.

&&

BCC/DL
Local storm report, Apr 7, 8:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
838 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             2 NW LITTLEVILLE        34.61N 87.70W
04/07/2006  M1.75 INCH       COLBERT            AL   AMATEUR RADIO

            GOLF BALL SIZE HAIL NEAR COLBERT HEIGHTS.

&&

BCC/DL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:03 PM CDTSevere Thunderstorm WarningHUNLauderdale22 min
Apr 7, 7:15 PM CDTFlash Flood WarningHUNColbert, Lauderdale4 hr
Apr 7, 7:21 PM CDTTornado WarningHUNMadison39 min
Apr 7, 7:28 PM CDTTornado WarningHUNLimestone17 min
Apr 7, 7:46 PM CDTTornado WarningHUNFranklin44 min
Apr 7, 7:55 PM CDTTornado WarningHUNMadison20 min
Apr 7, 7:59 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence31 min
Apr 7, 8:07 PM CDTSevere Thunderstorm WarningHUNLimestone38 min
Apr 7, 8:13 PM CDTSevere Thunderstorm WarningHUNMadison47 min
Apr 7, 8:26 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence49 min
Apr 7, 8:55 PM CDTTornado WarningHUNFranklin50 min
Apr 7, 8:57 PM CDTSevere Thunderstorm WarningHUNMadison18 min
Apr 7, 9:08 PM CDTTornado WarningHUNLimestone37 min
Apr 7, 9:13 PM CDTSevere Thunderstorm WarningHUNMorgan32 min
Apr 7, 9:16 PM CDTTornado WarningHUNLawrence44 min
Apr 7, 9:29 PM CDTTornado WarningHUNMadison31 min
Apr 7, 9:35 PM CDTFlash Flood WarningHUNFranklin, Lawrence, Limestone, Morgan3 hr
Apr 7, 9:46 PM CDTSevere Thunderstorm WarningHUNFranklin29 min
Apr 7, 9:52 PM CDTTornado WarningHUNFranklin23 min
Apr 7, 9:54 PM CDTTornado WarningHUNMorgan36 min
Apr 7, 10:00 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
Apr 7, 10:01 PM CDTTornado WarningHUNLawrence44 min
Apr 7, 10:13 PM CDTTornado Warning EmergencyHUNLimestone, Madison47 min
Apr 7, 10:26 PM CDTTornado WarningHUNMorgan34 min
Apr 7, 10:36 PM CDTTornado WarningHUNCullman24 min
Apr 7, 10:48 PM CDTTornado WarningHUNMorgan30 min
Apr 7, 10:56 PM CDTTornado WarningHUNJackson, Madison34 min
Apr 7, 11:04 PM CDTTornado WarningHUNMarshall26 min
Apr 7, 11:26 PM CDTTornado WarningHUNCullman49 min
Apr 7, 11:27 PM CDTTornado WarningHUNMarshall21 min
Apr 7, 11:29 PM CDTSevere Thunderstorm WarningHUNJackson31 min
Apr 7, 11:51 PM CDTSevere Thunderstorm WarningHUNDeKalb39 min
Apr 7, 11:59 PM CDTSevere Thunderstorm WarningHUNJackson16 min
Apr 8, 12:04 AM CDTTornado WarningHUNDeKalb19 min
Apr 8, 12:09 AM CDTSevere Thunderstorm WarningHUNMarshall19 min
Apr 8, 12:15 AM CDTFlash Flood WarningHUNCullman, DeKalb, Marshall3 hr
Apr 8, 12:41 AM CDTSevere Thunderstorm WarningHUNDeKalb20 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.